New York, 2004

Damaging Winds in New York, April 19, 2004

April 19, 2004 · NWS ALY · 12 events in 4 counties and zones

A line of thunderstorms over western New York formed ahead of a fast-moving cold front on the evening of April 19. These storms raced eastward and held together long enough to produce wind damage as they moved into Herkimer, Saratoga, Washington and Rensselaer Counties of eastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms over western New York formed ahead of a fast-moving cold front on the evening of April 19. These storms raced eastward and held together long enough to produce wind damage as they moved into Herkimer, Saratoga, Washington and Rensselaer Counties of eastern New York. A large tree toppled some wires in the town of Mohawk, Herkimer County. Winds, estimated to have gusted to between 60 and 70 mph, blew a roof off of a mobile home in Greenfield, Saratoga County. Also in Saratoga County, were numerous reports of trees and scattered power lines down in the towns of Clifton Park, Gansevoort, Victory Mills, Vischer Ferry,Miton and Wilton. The line of storms then moved into Washington County and knocked down trees in the town of Greenwhich. The line of storms also moved across portions of Rensselaer County where strong wind gusts blew down wires in towns of Schodack and North Greenbush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 19, 2:35 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 19, 2:35 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT MON APR 19 2004

.DISC...PROBLEM OF THE DAY CONTINUES TO BE THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS FOR OUR FORECAST AREA THROUGH LATE TONIGHT.

.SHORT TERM...
WARM FRONT WAS SLOWLY MOVING THRU THE EASTERN PART OF THE FCST
AREA THIS MORNING AND THE ALY SOUNDING HAD VERY SHARP INVERSION
WHICH MARKED IT ALOFT. AN INTENSE LOW WAS MOVING EAST ACROSS SRN
CANADA TRAILING A COLD FRONT SW WHICH WILL APPROACH THE WRN MOHAWK
VALLEY BY EARLY EVENING. GFS AND MESOETA IN FAIRLY GOOD AGREEMENT
WITH COLD FRONT OVER SE LITCHFIELD COUNTY BY 06Z. HOWEVER A SECOND
LINE OF TSTORMS HAS DEVELOPED OVER CANADA JUST EAST OF LAKE
HURON...SO DECIDED TO PROLONG THE CHANCE OF PRECIP OVER OUR EASTERN
ZONES. HOWEVER DO NOT EXPECT THUNDER BY THIS TIME...SO HAVE JUST
GONE FOR A CHANCE OF SHOWERS. ALSO INCREASED CLOUD COVER FOR THE
09Z GRID PERIOD FOR AREA EXTENDING FROM SRN VT TO WESTERN ULSTER
COUNTY. LEFT MOSTLY CLR SKIES OVR MOHAWK VALLEY AND ADIRONDACKS.

.MID TERM...
A WEAK 500 HPA RIDGE AND ASSOCIATED SFC HIGH BUILD OVER THE REGION
TUESDAY...AS A SFC LOW AND ASSOC 500 TROF MOVE EAST OF THE ROCKIES.
BY 12Z WED THE LOW IS OVR LAKE MICHIGAN WITH THE AREA OF UVM
AHEAD OF THE WARM FNT INTO WRN NEW YORK.  THE LOW CONTINUES EAST
INTO CENTRAL QUEBEC BY 12Z THURSDAY WITH THE TRAILING COLD FRONT
PASSING THRU EASTERN NY AND WRN NEW ENGLAND WED NIGHT...WITH A
HIGH AND WEAK 500 RIDGE BUILDING IN THURSDAY.  MEANWHILE A DEEP
CUTOFF LOW DEVELOPS IN THE ROCKIES. IN COORD WITH WFO TAUNTON
LEFT SOME LINGERING PRECIP AND CLOUDS IN OUR FAR EASTERN ZONES
LATE THURSDAY AFTERNOON.

.LONG TERM...
ON FRIDAY A WEAK LOW ASSOC WITH THE AIRMASS BDY AND THE SRN JET
APPROACHES FROM THE WEST WITH THE SECOND LOW IN TOW OVR THE
MISSISSIPPI VALLEY.  THAT SECOND ONE HANGS BACK AS THE UPPER LOW
MOVES TO NRN MISSORI ENABLING A WEAK SFC RIDGE TO DROP INTO THE
REGION SAT AS THE FIRST LOW LIFTS EAST. LOOKS LIKE A POSSIBLITY OF
SOME PRECIP IN OUR SRN ZONES FRIDAY NIGHT...BUT THE AREA OF PRECIP
DROPS SOUTH BY DAYBREAK SATURDAY AND AT THIS POINT LOOKS LIKE SAT
WILL BE MOSUNNY.  BY 12Z SUNDAY THE SFC LOW IS IN WRN OHIO AND IT
DEGENERATES INTO A TROF EXTENDG FROM HUDSON BAY TO THE CAROLINAS BY
12Z MONDAY WITH THE GFS INDICATING ABOUT AN INCH OF PCPN FOR SERN NY
AND ADJACENT NEW ENGLAND THRU 12Z MONDAY. SOMEWHAT DOUBTFUL ON HOW
QUICK THIS PRECIP WILL BE TO MOVE IN SO TOOK THE LIBERTY TO HOLD
IT OFF TIL SUNDAY AFTERNOON. MORE UNSETTLED WX FOLLOWS AS THE 500
HPA TROF DEEPENS AND STARTS TO ROTATE EAST EXTENDG FROM HUDSON BAY
TO NRN ALABAMA...WITH A WEAK LOW OVER THE SOUTHEASTERN US AND A HIGH
OVER THE EASTERN PLAINS ON.

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MID AFTERNOON OVER THE
MOHAWK VALLEY...ADIRONDACKS...AND CATSKILLS AND PERSISTING SEVERAL
HOURS LATER IN THE HUDSON VALLEY AND AJACENT NEW ENGLAND.  GUSTY
SOUTH TO SOUTHWEST WINDS. SHOWERS AND THUNDERSTORMS WILL BEGIN
TO APPROACH FROM THE WEST LATE THIS AFTERNOON AND WILL PROBABLY
BE OVER WITH SHORTLY AFTER MIDNIGHT...AND TUESDAY LOOKING TO BE
JUST ABOUT IDEAL.

.HYDRO...
BRIEF BURST OF RAINFALL ALONG COLD FRONTAL BOUNDARY FOR THE FORECAST
AREA. TUESDAY LOOKS DRY. DOESN/T LOOK LIKE A LOT OF PRECIP WED.
A SIGNIFICANT INCREASE IN WATER LEVELS WILL TAKE PLACE ON THE MOHAWK
RIVER BETWEEN LITTLE FALLS AND SCHENECTADY THE NEXT DAY OR TWO AS
THE NAVIGATION DAMS ARE BEING PUT IN FOR THE SUMMER SEASON.

.ALY...NONE.

KILPATRICK
Hazardous weather outlook, Apr 19, 4:13 AM EST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
513 AM EDT MON APR 19 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THERE IS CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EARLY EVENING ACROSS MOST OF EASTERN NEW YORK AND WESTERN NEW
ENGLAND...AS A COLD FRONT MOVES THROUGH. SOME STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SHOULD STAY UNDER SEVERE CRITERIA.
SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUSTS TO 45 MPH WILL OCCUR
THROUGHOUT THE DAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...IF THE
THUNDERSTORMS APPROACH SEVERE LEVELS...THEN ACTIVATION MAYBE NEEDED
LATE IN THE DAY.

In the hours before

Special weather statement, Apr 19, 7:11 PM EST, 1 hour 34 minutes before
NYZ032-033-038-082-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
811 PM EDT MON APR 19 2004

NYZ032-033-038-082-200130-
HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
SOUTHERN HERKIMER NY-
811 PM EDT MON APR 19 2004

STRONG THUNDERSTORMS OVER LEWIS COUNTY WILL MOVE EAST ACROSS HERKIMER
AND HAMILTON COUNTIES BETWEEN 830 AND 930 PM. THESE STORMS WILL
PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 7:50 PM EST, 55 minutes before
NYZ038>040-082-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT MON APR 19 2004

NYZ038>040-082-200130-
MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
850 PM EDT MON APR 19 2004

STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE
EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE
STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM
AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 7:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT MON APR 19 2004

NYZ038>040-082-200130-
MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
850 PM EDT MON APR 19 2004

STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE
EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE
STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM
AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 8:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
927 PM EDT MON APR 19 2004

NYZ033-038>043-047>053-082>084-VTZ013-200215-
HAMILTON NY-SOUTHERN HERKIMER NY- SOUTHERN FULTON NY-
NORTHERN FULTON NY-MONTGOMERY NY-SCHOHARIE NY-SOUTHERN WARREN NY-
NORTHERN WARREN NY- NORTHERN SARATOGA NY-SOUTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-WESTERN ALBANY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-BENNINGTON VT-
927 PM EDT MON APR 19 2004

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST FROM THE MOHAWK VALLEY
AND SOUTHERN ADIRONDACKS TO THE GREATER CAPITAL DISTRICT AND
SOUTHERN VERMONT THROUGH 1015 PM EDT...

AT 919 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BOLTON LANDING TO 2
MILES NORTH OF EXETER CENTER...OR 6 MILES NORTH OF WARRENSBURG 11
MILES NORTH OF HARTWICK...MOVING SOUTHEAST AT 40 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BOLTON LANDING AND ROCKWOOD AT 925 PM EDT...
SPROUT BROOK AND FREYSBUSH AT 930 PM EDT...
SOUTH BAY VILLAGE AND FAYVILLE AT 935 PM EDT...
COMSTOCK AND SHARON SPRINGS AT 940 PM EDT...
PERTH AND GLEN AT 945 PM EDT...
ARGYLE AND SCOTIA AT 1000 PM EDT...
CAMBRIDGE AND GUILDERLAND AT 1015 PM EDT...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.WEATHER.GOV.

The radar

The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
April 19, 8:45 PM EST
Where
Saratoga County, Greenfield
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -73.883

Thunderstorm Wind, Saratoga

When
April 19, 8:50 PM EST
Where
Saratoga County, Milton Center
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.033, -73.900

Thunderstorm Wind, Saratoga

When
April 19, 9:00 PM EST
Where
Saratoga County, Gansevoort
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.200, -73.667

Thunderstorm Wind, Saratoga

When
April 19, 9:10 PM EST
Where
Saratoga County, Wilton
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.183, -73.750

Thunderstorm Wind, Saratoga

When
April 19, 9:17 PM EST
Where
Saratoga County, Vischer Ferry
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.800, -73.817

Thunderstorm Wind, Saratoga

When
April 19, 9:18 PM EST
Where
Saratoga County, Schuylerville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.100, -73.600

Thunderstorm Wind, Saratoga

When
April 19, 9:20 PM EST
Where
Saratoga County, Clifton Park
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.767

Thunderstorm Wind, Saratoga

When
April 19, 9:20 PM EST
Where
Saratoga County, Victory Mills
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.083, -73.617

Thunderstorm Wind, Herkimer

When
April 19, 9:23 PM EST
Where
Herkimer County, Mohawk
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
43.017, -75.000

Thunderstorm Wind, Washington

When
April 19, 9:25 PM EST
Where
Washington County, Greenwich
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.100, -73.517

Thunderstorm Wind, Rensselaer

When
April 19, 9:30 PM EST
Where
Rensselaer County, Schodack Center
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
42.550, -73.683

Thunderstorm Wind, Rensselaer

When
April 19, 9:30 PM EST
Where
Rensselaer County, East Greenbush
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.583, -73.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389560, 5389571, 5389561, 5389570, 5389562, 5389563, 5389564, 5389565, 5389569, 5389566, 5389567, 5389568.